Ototoxic Medications

Discussion in 'Dr. Bruce Hubbard (Psychologist, CBT)' started by cullenbohannon, May 25, 2014.

tinnitus forum
    1. cullenbohannon
      Thinking

      cullenbohannon Member Benefactor

      Tinnitus Since:
      1/2014
      Hey Dr.Hubbard,
      I hope all is well, I notice that a lot of people have questions about and worries about medications they use. I was wondering in your experience if you have seen any specific medications that can cause tinnitus or permanent spikes in T. Anything you may may have to say on the subject I would love to love to know. Also I have read about many people who have increased T when starting an antidepressant, I was wondering if you knew why that is?
       
    2. Dr. Hubbard

      Dr. Hubbard Member Clinician

      Tinnitus Since:
      1991
      The most accurate answer is "I don't know." I am not a physician, and have limited knowledge of the impact of medications on the onset and course of tinnitus. I humbly refer you to Dr. Nagler, who I believe to be expert on this topic.

      In my opinion, if there are negative effects of antidepressants on tinnitus they are very rare. The association between intrusive tinnitus and depression and anxiety (also treated with antidepressants) is well documented. I sometimes recommend medication for patients who's emotional symptoms are so severe that they interfere with CBT (e.g., hopelessness interferes with their practice of CBT exercises). Of my tinnitus patients who have tried antidepressants, none have reported that it made their symptoms worse. This does not mean it can't happen, just that if it does, in my experience, it is rare. I believe that the possibility of negative effects on tinnitus should not deter a tinnitus sufferer from trying an antidepressant should their symptoms warrant it.

      Similarly, I have treated hundreds of people who have presented to me with a primary complaint of depression and/or anxiety. About half of these patients have used antidepressant medication. None have ever reported to me the onset of tinnitus associated with medication use.

      Finally, I have treated several tinnitus sufferers who did report to me that their tinnitus onset was associated with their use of antidepressants or mood stabilizers (e.g., lamictal). While they believed the medications had caused their tinnitus, the historic nature of their report made it difficult for me to reach a definitive conclusion.

      Best Wishes,
      Dr Hubbard
       
      • Like Like x 1
      • Informative Informative x 1

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.